Lake-Effect Snow, Emmet
- When
- December 5, 11:00 PM EST to December 6, 8:00 AM EST
- Where
- Emmet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
Light west winds produced disorganized but locally heavy lake effect snow just downwind of Lake Michigan. Pellston and Indian River picked up 7 to 9 inches of snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Light west winds produced disorganized but locally heavy lake effect snow just downwind of Lake Michigan. Pellston and Indian River picked up 7 to 9 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 5, 9:50 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
950 PM EST SAT DEC 5 2009
.SYNOPSIS.../ISSUED AT 428 PM/
COLD CANADIAN AIR WILL CONTINUE TO FLOW ACROSS THE GREAT LAKES OVER
THE NEXT SEVERAL DAYS...RESULTING IN PERIODS OF LAKE EFFECT SNOW
SHOWERS AND FLURRIES ACROSS NORTHERN MICHIGAN THROUGH AT LEAST
SUNDAY. A WEAK AREA OF LOW PRESSURE WILL BRING WIDESPREAD BUT
MAINLY LIGHT SNOW TO MUCH OF NORTHERN MICHIGAN MONDAY...WITH A
MUCH STRONGER STORM SYSTEM EXPECTED TO PROVIDE WIDESPREAD HEAVIER
SNOW TUESDAY NIGHT THROUGH THURSDAY.
&&
.SHORT TERM.../ISSUED AT 950 PM/...TONIGHT
SWING FROM WSW TO W FLOW ON LAKE MI HAS OCCURRED OVER THE LAST FEW
HOURS...AS EXPECTED. DOMINANT BAND TRYING TO EMERGE FROM CVX TO
WOLVERINE...DRIFTING SOUTHWARD. ON SUPERIOR...LAKE VORTEX IS PASSING
NORTH OF WHITEFISH PT...WILL PRODUCE A COUPLE OF HOURS OF MODERATE
TO HEAVY SNOW FROM PARADISE NORTHWARD. DISPOSITION OF ONGOING LAKE
EFFECT SNOW (LES) IS THE OBVIOUS MAIN ISSUE.
IN EASTERN UPPER MI...MQT RADAR SUGGESTS WEST FLOW IN THE IMMEDIATE
WAKE OF THE MESOLOW NOW OVER FAR EASTERN SUPERIOR. WILL NEED TO KEEP
A CLOSE EYE ON WHETHER THE LOW CAN LEAVE BEHIND A TROF/CONVERGENCE
BAND IMPACTING NW CHIPPEWA. HOWEVER...GIVEN MQT RADAR TRENDS...
SUGGEST SHORT-TERM MODELS ARE CORRECT IN MAXIMIZING LOW-LEVEL
CONVERGENCE IN AN E-W BAND JUST NORTH OF WHITEFISH PT. AS BACKGROUND
WINDS BACK WITH PASSING OF SECONDARY SURFACE COLD FRONT...THIS MAY
GET DRAGGED DOWN TOWARD WHITEFISH PT...BUT PROBABLY NOT TUIL JUST
ABOUT DAYBREAK. THIS IS LARGELY IN LINE WITH EARLIER FORECASTS...AND
REQUIRE JUST MINOR TWEAKS. UP TO 2 INCHES THIS EVENING NEAR
WHITEFISH...MAYBE JUST MAYBE UP TO AN INCH OVERNIGHT. OTHERWISE
EASTERN UPPER WILL BE RELATIVELY QUIET.
IN NORTHERN LOWER...VERY SLOW VEERING WILL EDGE 1000-850MB WINDS TO
BORDERLINE W/WNW BY DAYBREAK. THESE WINDS SHOULD REMAIN NEAR 15KT
OVER THE NORTHERN 1/3RD OF LAKE MI...SO MESOSCALE GARBAGE SHOULD BE
FAIRLY MINIMAL THERE. HOWEVER...OFF OF FRANKFORT/MANISTEE WINDS DO
COLLAPSE OVERNIGHT. THAT COULD ALLOW FOR MID-LAKE VORTEX FORMATION
THERE...IF SO THOUGH THAT WOULD LARGELY BE AN ISSUE FOR SUNDAY
MORNING WHEN IT GETS ADVECTED ONSHORE. INSTEAD...FOCUS SHOULD REMAIN
ON...AND CLOSE TO...LEELANAU/CHARLEXVOIX/OTSEGO/ANTRIM COUNTIES.
EARLIER FORECAST SNOWFALL BULLSEYE ON EASTERN CVX COUNTY LOOKS
REALLY GOOD AT THE MOEMNT. WILL OF COURSE CONTINUE TO MONITOR FOR
INCREASE IN INTENSITY OR ORGANIZATION...BUT FOR NOW ACCUMS TOPPING
OUT AROUND 6 INCHES NEAR/EAST OF BOYNE FALLS LOOKS PRETTY GOOD.
ELSEWHERE IN NORTHERN LOWER...WILL NEED TO ADJUST FOR CURRENT RADAR
TRENDS A BIT...WITH MORE SNOW IN PLACES LIKE KALKASKA COUNTY.
AS FOR HEADLINES...WILL PUSH THE START OF THE ADVISORY FOR MANISTEE
CO BACK UNTIL ALMOST MORNING. WILL EXTEND THE ADVISORY FOR CVX AND
SURROUNDING COUNTIES UNTIL LATE MORNING.
18Z SURFACE ANALYSIS SHOWS WEAK
LOW PRESSURE IN THE VICINITY OF LAKE SUPERIOR...WITH A FRONTAL
BOUNDARY EXTENDING SOUTHWEST TO A LOW OVER NEBRASKA. A PAIR OF SNOW
BANDS PERSIST IN SOUTHWEST FLOW IMPINGING UPON FAR NORTHWEST LOWER
AND SOUTHEAST UPPER MICHIGAN/MACKINAC ISLAND. LIGHTER SNOW
SHOWERS/FLURRIES FOUND ELSEWHERE ACROSS NORTHERN MICHIGAN. VISIBLE
IMAGERY HINTS AT A SMALL SCALE CIRCULATION CROSSING NORTHERN LAKE
MICHIGAN...WHICH SHOULD HELP THINGS ALONG OVER THE NEXT COUPLE OF
HOURS. ANOTHER MESOSCALE VORTICITY CENTER OVER LAKE SUPERIOR IN THE
VICINITY OF THE SURFACE LOW/FRONTAL BOUNDARY OVER THE LAKE. THIS
FEATURE HEADING SOUTHEAST AND APPEARS CAPABLE OF BRINGING SOME
HEAVIER SNOW SHOWERS TO EASTERN UPPER THIS EVENING. FARTHER
UPSTREAM... WATER VAPOR LOOPS SHOW WELL DEFINED
CONFLUENCE/DEFORMATION AXIS FORMING UPSTREAM OVER THE DAKOTAS...AND
COMBINATION OF WEAK WARM ADVECTION AND FRONTOGENESIS ASSOCIATED WITH
DEFORMATION AXIS IS EXPECTED TO RESULT IN A BAND OF SNOW DEVELOPING
UPSTREAM ACROSS WISCONSIN THIS EVENING...WHICH WILL THEN SPREAD INTO
NORTHERN MICHIGAN OVERNIGHT. SO A COMPLICATED FORECAST SCENARIO
UNFOLDING IN THE SHORT TERM...HAVING TO DEAL WITH ONGOING LAKE
EFFECT SNOWFALL AS WELL AS INCOMING SYNOPTIC PRECIP (AND POTENTIAL
LAKE ENHANCEMENT WITH THAT).
ANTICIPATE WINDS CONTINUING TO VEER MORE WESTERLY AS AFOREMENTIONED
NORTHERN LAKE MICHIGAN MESOSCALE VORTICITY CENTER MOVES INLAND.
THIS SHOULD FINALLY BREAK DOWN PERSISTENT CONVERGENCE DRIVING
DOMINANT BANDS OVER THE TIP OF THE MITT...TRANSITIONING TOWARD
WESTERLY FLOW MULTIPLE BAND CONVECTION WITH A CAVEAT. CONVECTIVE
PARAMETERS REMAIN ROBUST WITH LAKE INDUCED CAPE VALUES STILL IN THE
600J/KG VICINITY...AND AS SURFACE TROUGH SINKS INTO LAKE MICHIGAN
HINTS OF SOME STRONG WEST-EAST ORIENTED CONVERGENCE SETTING UP LATER
THIS EVENING INTO THE OVERNIGHT HOURS. IT IS ANTICIPATED THAT THIS
WILL SET UP A MORE DOMINANT WEST-EAST BAND OF SNOW FROM ROUGHLY THE
TIP OF THE LEELANAU PENINSULA EAST ACROSS PARTS OF
CHARLEVOIX/ANTRIM/OTSEGO/CHEBOYGAN COUNTIES...AND WILL CARRY 3-6
INCH ACCUMULATIONS IN THOSE AREAS. MEANWHILE...SOUTH OF GRAND
TRAVERSE BAY EXPECT A RELATIVE LULL IN THE ACTIVITY/INTENSITY OF
SNOW SHOWERS FOR A BIT THIS EVENING...AND WILL PICK UP AGAIN LATER
AS DEEP LAYER MOISTURE AHEAD OF SYNOPTIC SYSTEM MOVE OVER THE LAKE.
BUT THE CONCERN HERE IS CONVECTIVE EVOLUTION...AS UPSTREAM SURFACE
FRONT MOVES INTO LAKE MICHIGAN LATER TONIGHT WINDS LIGHTEN UP AS
CONVERGENCE BECOMES FOCUSED ALONG THIS AXIS. ANTICIPATE THAT ANY
BANDING WILL BREAK DOWN AND CONVECTION WILL FOCUS ALONG THIS AREA OF
CONVERGENCE (POSSIBLY MANIFESTING ITSELF AS A MESOSCALE VORTICITY
CENTER)...AND KEEP HIGHER SNOWFALL RATES CLOSER TO SHORE. THIS
PROCESS MAY NOT KICK IN UNTIL LATE...SO HAVE KEPT OVERNIGHT SNOWFALL
AMOUNTS WEST OF M-37 TO AROUND 2 INCHES. BUT THIS WILL CONTINUE
INTO THE MORNING (MORE ON THAT BELOW). OFF LAKE SUPERIOR...INITIAL
MESOSCALE VORT APPEARS TO BE MOBILE...AND WILL LIKELY BRUSH NORTHERN
CHIPPEWA COUNTY WITH SOME HEAVIER SNOWFALL RATES EARLY THIS
EVENING. LATER TONIGHT...APPEARS THAT AN EAST-WEST ORIENTED SNOW
BAND WILL FORM OVER SOUTHERN LAKE SUPERIOR AND SAG CLOSE TO
WHITEFISH BAY BY MORNING. MAY BE LATE ENOUGH THAT SNOWFALL
ACCUMULATIONS WILL REMAIN LIGHT...HAVE GONE GENERALLY 2-4 INCH
TOTALS WEST OF WHITEFISH BAY BETWEEN WHATEVER FALLS THIS EVENING AND
WHATEVER OCCURS OVERNIGHT.
LASTLY...AREA OF FRONTOGENETICALLY/ISENTROPICALLY DRIVEN SNOW
EXPECTED TO OVERSPREAD NORTHERN LOWER MICHIGAN OVERNIGHT. SO INLAND
AREAS OUTSIDE OF THE LAKE SNOW BANDS WILL ALSO GET IN ON A CHANCE OF
SNOW.
AS FOR HEADLINES...HAVE DECIDED TO START WITH A CLEAN SLATE AND
ALLOW CURRENT WARNINGS TO EXPIRE ON SCHEDULE TO BE REPLACED BY THE
FOLLOWING: LAKE SNOW ADVISORY FOR TONIGHT FOR EMMET/CHEBOYGAN
(PRIMARILY SOUTHERN PORTIONS OF THOSE COUNTIES)/CHARLEVOIX/ANTRIM/
OTSEGO (PRIMARILY NORTHERN PORTIONS OF THE LATTER TWO). IT IS
EXPECTED THAT WHATEVER BANDING THAT SETS UP LATER THIS EVENING
SHOULD BECOME MORE DISORGANIZED LATE TONIGHT AS CONVERGENCE FOCUS
SHIFTS INTO CENTRAL LAKE MICHIGAN AND ADJACENT SHORELINE COUNTIES.
ANOTHER LAKE SNOW ADVISORY WILL BE ISSUED THROUGH TOMORROW FOR
LEELANAU/BENZIE/GRAND TRAVERSE/MANISTEE COUNTIES. IT IS QUITE
POSSIBLE THAT COUNTIES FARTHER INLAND MAY ALSO NEED TO BE IN A
HEADLINE TOMORROW...BUT IT WAS DECIDED THAT SINCE THE EVOLUTION OF
THIS EVENT IS UNKNOWN...WELL HANDLE LATER HEADLINE DECISIONS IN
MORE OF A FLASH FLOOD MODE WHERE WE CAN GET A BETTER HANDLE ON
WHERE THINGS ARE DEVELOPING.
JPB
&&
.LONG TERM.../ISSUED AT 428 PM/...SUNDAY AND BEYOND
SUN THRU TUE...SEVERAL PESKY SNOW EVENTS TO LOOK AT THRU THE MIDTERM
FCST. INITIAL CONCERN HEADING INTO SUN IS EVOLUTION OF ONGOING LAKE
BAND ACRS LAKE MICHIGAN AS LOW LEVEL FLOW VEERS NORTHWEST THEN NORTH
WITH THE PASSAGE OF A WEAK COLD FRONT INTO SUN AFTN. SETUP IS RATHER
CONVOLUTED...WITH APPROACH OF BOUNDARY COUPLED WITH WARM ADVECTION
AHEAD OF THE FRONT SERVING TO FOCUS AN AREA OF RATHER HEALTHY
CONVERGENCE (IN MODEL WORLD AT LEAST) BETWEEN THE M-32 AND M-72
CORRIDOR...AND PRIMARILY WEST OF US-131. IN ADDITION...INTRODUCTION
OF DEEPER MOISTURE THRU 600MB (500MB ON THE NAM) COUPLED WITH DECENT
PLUME OF 275-280K ISENTROPIC UPGLIDE PROGGED TO RIDE ATOP BEST
CONVERGENCE SHOULD ONLY HELP THINGS ALONG. SETUP IS RATHER
CONVOLUTED...AND LIKELY ALSO INFLUENCE BY LAKE ENHANCEMENT...THOUGH
WITH SLACKENING LOW LEVEL WIND FIELD...DEGREE OF INFLUENCE LIKELY
CONFINED CLOSEST TO THE COAST...ESPECIALLY LEELANAU PENINSULA/GRAND
TRAVERSE BAY REGION THRU LATE MORNING WITHIN BEST LOCALIZED
CONVERGENCE. THEREAFTER...PER NAM/GFS PERSISTENT INDICATION OF LOW
LEVEL (ROUGHLY SFC-850MB) FGEN AXIS...HAVE FOCUSED AN AREA OF LIKELY
TO CATEGORICAL POPS TOMORROW AFTN BETWEEN M-32 AND M-55...WHERE
WOULD NOT BE SURPRISED TO SEE AN INCH OR TWO FALL THRU THE DAY.
A BRIEF BREAK INTO SUN EVENING...BEFORE FOCUS SHIFTS WEST TO LEAD
SHORTWAVE EJECTING OUT OF WESTERN CONUS MEAN TROUGH. THIS FEATURE
EXPECTED TO INDUCE WEAK SFC CYCLOGENESIS SOMEWHERE OVR THE MID MISS
VALLEY LATER SUN NIGHT...WITH DEVELOPING 850-700MB TRANSIENT FGEN
AXIS FOCUSING ALONG RESIDUAL BOUNDARY FROM SUNDAYS EVENT...AND WEAK
BUT PERSISTENT UPGLIDE ALSO HELPING THINGS ALONG. NAM/GFS FCST RAOBS
SUGGEST A ROUGHLY 6-HOUR PERIOD WITH BEST LIFT COINCIDENT WITH
MAXIMUM DENDRITIC SNOWFLAKE GROWTH REGION...SUGGESTING SOME HEALTHY
RATIOS POSSIBLE FOR A TIME. SREF/GLOBAL MODEL BLENDED QPF APPROACH
PAINTS OUT A STRIPE OF 0.10-0.20 INCHES LIQUID ALONG/SOUTH OF
M-32...THUS A GENERAL 2-4 INCH SNOWFALL A GOOD POSSIBILITY...PERHAPS
LOCALLY HIGHER WITH LAKE ENHANCEMENT OFF LAKE HURON (THOUGH LOW
LEVEL WIND FIELDS DIFFICULT TO ASCERTAIN AT THIS POINT). HIGH
PRESSURE LOOKS TO BRIEFLY TAKE OVER INTO MON NIGHT...WITH POTENTIAL
FOR A COLD NIGHT PENDING ANY CLEARING INLAND. DEVELOPING LAND BREEZE
CIRCULATIONS WITHIN DECAYING SYNOPTIC WIND FIELD SHOULD HELP KICK
LAKE CONVECTION TO THE SHORELINES OR EVEN OFFSHORE...BUT WILL
MAINTAIN SMALL CHANCES AT THE SHORE FOR NOW.
LATER PERIODS (TUE NIGHT THRU SAT)...ACTIVE WX REGIME TO CONTINUE
HEADING INTO NEXT WEEKEND...WITH PRIMARY ISSUE OBVIOUSLY CENTERED ON
MIDWEEK STORM...FOLLOWED BY LAKE EFFECT/ADDITIONAL SYNOPTIC THREATS
THU-SAT. 00Z GUIDANCE SUITE REMAINS RATHER TIGHTLY CLUSTERED
REGARDING EVOLUTION OF DEVELOPING CYCLONE EJECTING OUT OF THE
SOUTHERN PLAINS TUE NIGHT...SHOWING A TRACK THRU THE NORTHERN OHIO
VALLEY/SOUTHERN GREAT LAKES (WESTERN TIP OF LAKE ERIE) BY WED
EVENING...WITH VERY LITTLE SPREAD BETWEEN THE GFS/ECMWF/GGEM NOTED.
IN FACT...EVERY SINGLE MEMBER OF THE 00Z GFS ENSEMBLE FAMILY IS
TIGHTLY CLUSTERED (SPREAD LESS THAN 50 MILES) ON A SUB-985MB LOW
POSITION JUST EAST OF SAGINAW BAY BY 00Z THU...CERTAINLY A RARE
OCCURRENCE TO SAY THE LEAST. NEEDLESS TO SAY...CONFIDENCE IS
INCREASING WITH REGARD TO THE FIRST BIG SYNOPTIC SNOW EVENT ACRS THE
CWA DURING THE MIDWEEK PERIOD...AND GIVEN A SUBTLE SOUTHERLY SHIFT
IN THE GUIDANCE THE PAST 24 HOURS...FEEL RATHER COMFORTABLE KEEPING
PRECIP ALL SNOW CWA-WIDE. WHILE THIS SYSTEM DOES CERTAINLY APPEAR TO
HAVE THE EARMARKS OF A BIG SNOW-MAKER (FAVORABLE TRACK...MID LEVEL
FEATURES CLOSING OFF JUST TO THE SOUTH/EAST WITH DEEPENING
DEFORMATION AXIS OVERHEAD...DEEP GULF MOISTURE TRANSPORT...ETC.)...
INTERESTING TO NOTE GLOBAL GUIDANCE CONTINUES EARLIER TREND OF
PRODUCING LESS THAN STELLAR QPF ACRS THE CWA (A MERE HALF INCH OR
SO)...POTENTIALLY A CONSEQUENCE OF DEEP CONVECTIVE DEVELOPMENT ACRS
THE SOUTHEAST/ATLANTIC COAST HINDERING BEST MOISTURE TRANSPORT BACK
TO THE WEST. WITH THAT SAID...12Z GUIDANCE STARTING TO RAMP THINGS
UP AND CERTAINLY LOOKS LIKE A WIDESPREAD WARNING EVENT IS IN THE
WORKS FOR NORTHERN MICHIGAN.
GOOD DUMP OF COLDER AIR SET TO ROLL BACK INTO THE AREA IN THE WAKE
OF DEPARTING LOW WED NIGHT/THU...WITH CURRENT INDICATIONS VIA
GFS/GGEM/ECMWF THAT LAKE EFFECT MAY GET FAIRLY BEEFY DURING THIS
TIMEFRAME WITH HIGH INVERSION HEIGHTS AND LINGERING DEEP MOISTURE.
PENDING EXACT TRACK OF SFC CYCLONE...WILL ALSO HAVE SOME WIND ISSUES
TO CONSIDER WITHIN TIGHTENING GRADIENT. GIVEN EXPECT STRONGER DEEP
LAYER WIND FIELDS...WILL SPREAD LIKELY LAKE-HELPED SNOW SHOWERS ALL
THE WAY ACRS THE CWA WED NIGHT...TAPERING THE THE MORE TRADITIONAL
NORTHWEST FLOW (AS IT LOOKS NOW) AREAS THU INTO THU NIGHT. LOOKING
BEYOND...CONFIDENCE DROPS HEADING INTO FRI/SAT WITH ECMWF MOST
AGGRESSIVE IN AMPLIFYING ANOTHER TROUGH ACRS THE REGION THRU THE
WEEKEND...WITH THE GFS A MUCH FLATTER SOLUTION. THE WHOLE THING
HINGES ON THE EVENTUAL POSITION OF QUITE IMPRESSIVE POLAR
VORTEX...WITH THE EURO MOST AGGRESSIVE IN SPLITTING THIS FEATURE
INTO TWO PARTS...ONE RETROGRADING BACK INTO ALASKA TO SET UP GOOD
BLOCKING...AND ANOTHER SLIDING INTO THE GREAT LAKES...WITH WESTERN
RIDGING LOCKING IN BETWEEN. THIS EVENTUALLY HAS FAIRLY LARGE
IMPLICATIONS ON OUR WX BEYOND NEXT WEEKEND...BUT IN THE MEANTIME
WILL CARRY ADDITIONAL LAKE EFFECT SNOW CHANCES BOTH FRI/SAT...THOUGH
CONFIDENCE IN EXACT WIND DIRECTION RATHER LOW. TEMPS TO HOLD BELOW
CLIMO (AND BELOW FREEZING IN A LOT OF SPOTS) THRU NEXT SAT.
LAWRENCE
&&
.MARINE.../ISSUED AT 950 PM/
MARINE HEADLINES DISCONTINUED. DIMINISHING WINDS/WAVES EXPECTED
THROUGH THE OVERNIGHT HOURS AND INTO THE DAY ON SUNDAY AS HIGH
PRESSURE ATTEMPTS TO BUILD INTO THE REGION. RATHER WEAK LOW LEVEL
WIND FLOW WILL EXTEND INTO SUNDAY NIGHT...WITH A BRIEF BURST OF
STRONGER WINDS LIKELY TO HIT THE STRAITS ON MONDAY AS WEAK LOW
PRESSURE CROSSES THE AREA (CHANNELING OF EASTERLY FLOW).
THEREAFTER...ALL EYES FOCUS ON THE TUESDAY NIGHT THROUGH THURSDAY
TIMEFRAME AS A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO PASS
THROUGH THE REGION. THIS SYSTEM WILL LIKELY GENERATE GALE FORCE WIND
GUSTS OVER ALL OF THE NEARSHORE WATERS ALONG WITH A PERIOD OF HEAVY
SNOW.
LAWRENCE/JZ
&&
.AVIATION.../ISSUED AT 628 PM/...VALID FOR 00Z TAFS
SOMEWHAT NEBULOUS LAKE EFFECT SNOW PATTERN THIS FORECAST. PERSISTENT
WSW FLOW EVENT IS STARTING TO BREAK DOWN...AN UPPER DISTURBANCE WILL
TURN WINDS MORE WESTERLY AND SHOULD DISPLACE THE HEAVIEST SNOW A BIT
SOUTH OF PLN. WINDS TURN LIGHT LATE TONIGHT AND SUNDAY MORNING...
WHICH WILL LIKELY ONE OR MORE MID-LAKE VORTICES OF SNOW SHOWERS OVER
LAKE MI. THESE WOULD TEND TO DRIFT ONSHORE DURING THE DAY SUNDAY...
WITH AT LEAST A CHANCE OF VERY LOW VSBYS AT A FEW TIMES. FOR NOW
THOUGH...MVFR TO IFR CONDITIONS IN LAKE EFFECT CLOUDS/SNOW IS
EXPECTED AT PLN/TVC...WITH APN VFR TO MVFR.
JZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 6 PM EST SUNDAY FOR MIZ020-025-
026-031.
LAKE EFFECT SNOW ADVISORY UNTIL 11 AM EST SUNDAY FOR MIZ016-017-
019-021-022.
LAKE EFFECT SNOW ADVISORY FROM 4 AM TO 6 PM EST SUNDAY FOR
MIZ031.
LM...NONE.
LH...NONE.
LS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1029 PM EST SAT DEC 5 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 061200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1029 PM EST SAT DEC 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SEVERAL BANDS OF HEAVY LAKE EFFECT SNOW WILL IMPACT PORTIONS OF NORTHWEST AND NORTH CENTRAL LOWER MICHIGAN WITH SIGNIFICANT SNOW ACCUMULATION OVERNIGHT. PLEASE SEE THE LATEST LAKE EFFECT SNOW ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOCALLY HEAVY LAKE EFFECT SNOW WILL TARGET PORTIONS OF NORTHWEST LOWER MICHIGAN ONCE AGAIN INTO SUNDAY AFTERNOON. PLEASE SEE THE LATEST LAKE EFFECT SNOW ADVISORIES FOR FURTHER DETAILS. WIDESPREAD LIGHT SNOW IS EXPECTED FOR NORTHERN LOWER MICHIGAN INTO THE DAY ON MONDAY...WITH A MUCH STRONGER STORM SYSTEM IMPACTING THE REGION TUESDAY NIGHT THROUGH THURSDAY. DURING THIS LATTER TIMEFRAME...A SIGNIFICANT ACCUMULATION OF BOTH SYSTEM AND LAKE EFFECT SNOW APPEARS PROBABLE...WITH GALE FORCE WINDS ALSO DEVELOPING OVER THE NEARSHORE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY ALL SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE AT ANY TIME. JZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
823 PM EST SAT DEC 05 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0822 PM SNOW 5 NNW PELLSTON 45.63N 84.82W
12/05/2009 M4.5 INCH EMMET MI TRAINED SPOTTER
12 HR TOTAL THRU 8 PM. STORM TOTAL 22.7"
&&
EVENT NUMBER APX0900123
JSLThe national radar mosaic for the moment the first event began.
2 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203836, 203837.